North Dakota, 2009

Funnel Cloud in North Dakota, June 17, 2009

June 17, 2009 · NWS FGF · 1 event in 1 county or zone

A weak area of surface low pressure moved into extreme southeast North Dakota late on the afternoon of the 17th. Out ahead of the low, surface dew point values surged into the middle 60s with temperatures right around 80.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A weak area of surface low pressure moved into extreme southeast North Dakota late on the afternoon of the 17th. Out ahead of the low, surface dew point values surged into the middle 60s with temperatures right around 80. One thunderstorm that flared up over southeast Richland County produced a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 17, 2:32 PM CST, 13 minutes earlier.

Area forecast discussion, Jun 17, 2:32 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
332 PM CDT WED JUN 17 2009

.SHORT TERM (THU-SAT)...
MAIN FORECAST CHALLENGE WILL BE ONSET OF CONVECTION FOR THIS
AFTERNOON AND EVENING. SATELLITE SHOWS A WAVE MOVG NE OUT OF WY
WHICH WILL CROSS SD AND EVENTUALLY INTERACT WITH SFC FEATURES IN SE
ND. SFC ANALYSIS SHOWS AN AREA OF LOW PRESSURE IN THE SE CORNER OF
ND WITH TROFS EXTENDING NE TOWARD PKD AND S TOWARD FSD. EXPECT SOME
CONVECTION TO FIRE THIS AFTERNOON ALONG THE AREA OF LOW LEVEL
CONVERGENCE BUT WILL BE MORE ALONG THE NATURE OF GENERAL THUNDER.
MOST OF THE STRONGER STORMS ARE EXPECTED TO BE IN THE SRN ZONES WITH
BETTER DYNAMICS THIS AFTERNOON AND EVENING.

FCST SOUNDINGS SHOW CAPE VALUES APCHG 2000 J/KG WITH CIN OF 75 J/KG
OR LESS. ABUNDANT LOW LEVEL MOISTURE WILL HELP FEED THE STORMS AND
THETA-E RIDGE SITS IN THE SRN RED RIVER VALLEY. LI VALUES RANGE FROM
-4 TO -6 AND DOWNDRAFT CAPES LOOK TO BE BETWEEN 800 AND 1000 J/KG.
THEREFORE...THE GREATEST RISK ATTM IS THE POTENTIAL FOR WINDS AND
LARGE HAIL. WITH THE LOW LEVEL FEATURES AND INCREASING
SHEAR...CANNOT RULE OUT THE POSSIBILITY OF FUNNELS OR LAND SPOUTS.

SLOW MOVEMENT OF SFC FEATURES AND SW FLOW ALOFT WILL ALLOW FOR
IMPULSES TO PUSH ACROSS THE AREA AND GIVE CHANCES FOR MORE RAINFALL.
SATURATED SOILS IN THE SRN BASIN AND PERIODS OF HEAVY RAINFALL WILL
CAUSE OVERLAND FLOOD PROBLEMS AND RIVERS TO RISE.

FOR THE WEEKEND...THE SFC LOW WILL FINALLY PUSH OUT OF THE AREA AND
DRIER AND PLEASANT CONDITIONS WILL RETURN.

.LONG TERM (SUN-WED)...
MODELS ARE IN GOOD AGREEMENT IN THE EXTENDED TIME PERIOD. WITH
THE CENTRAL PLAINS RIDGE AND WARM THICKNESSES SHIFTING EAST AND
500MB SW FLOW DEVELOPING WITH THE INTERMOUNTAIN WEST TROUGHINESS
AND LOWER HEIGHTS...ALLOWING AMPLE LOW LEVEL MOISTURE TO RETURN TO
THE NORTHERN PLAINS. MOISTURE COUPLED WITH ENERGETIC SW FLOW WILL
PRODUCE CONVECTIVE ACTIVITY FOR MUCH OF THE TIME PERIOD. THUS DID
INTRODUCE CHANCE POPS FOR MUCH OF THE PERIOD STARTING SUN PM IN
THE WEST. TEMPERATURES ARE EXPECTED TO BE AT OR ABOVE NORMAL FOR
THE PERIOD.

&&

.AVIATION...
CONDITIONS WILL GENERALLY REMAIN IN THE MVFR RANGE AT ALL SITES
THROUGH THE EVENING. SOME IMPROVEMENT IS POSSIBLE BY LATE AFTERNOON
ALONG AND WEST OF THE VALLEY. THUNDER IS POSSIBLE AT ALL SITES THIS
AFTERNOON AND EVENING...BUT PRIMARILY AT FARGO. THE SOUTHERN RED
RIVER VALLEY AND WEST CENTRAL MINNESOTA ARE THE MOST FAVORABLE AREAS
FOR THUNDERSTORMS THIS AFTERNOON AND EVENING...WHERE SOME STORMS MAY
BE SEVERE. HAIL IS THE PRIMARY THREAT...AND STORMS WILL BE CAPABLE
OF BRIEF GUSTY WINDS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

HOPKINS/JK/GROCHOCINSKI
Hazardous weather outlook, Jun 17, 4:35 AM CST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
535 AM CDT WED JUN 17 2009

MNZ003-017-022>024-027>032-040-NDZ039-049-052-053-181045-
CLAY-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
CASS-RANSOM-SARGENT-RICHLAND-
535 AM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS CONTAINING HEAVY RAIN ARE POSSIBLE IN SOUTHEAST
NORTH DAKOTA INTO WEST CENTRAL MINNESOTA TODAY AND TONIGHT. RIVER
RISES ARE LIKELY ON THE WILD RICE NEAR ABERCROMBIE AND ON THE RED
UPSTREAM OF FARGO FROM RECENT HEAVY RAIN. ADDITIONAL HEAVY RAIN
MAY AGGRAVATE FLOODING CONCERNS HERE. THERE IS ALSO A SLIGHT RISK FOR
SEVERE STORMS THIS AFTERNOON THROUGH TONIGHT...WITH LARGE HAIL THE
MAIN THREAT. THERE IS ALSO THE CHANCE FOR AN ISOLATED TORNADO THIS
AFTERNOON IF SUNSHINE CAN BREAK THROUGH THE CLOUDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODIC CHANCES FOR THUNDERSTORMS...POSSIBLY SEVERE...WILL OCCUR
THURSDAY AND FRIDAY IN SOUTHEAST NORTH DAKOTA AND WEST CENTRAL
MINNESOTA. THE MAIN THREAT WILL BE LARGE HAIL AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH FRIDAY.

MNZ001-002-004>009-013>016-NDZ006>008-014>016-024-026>030-038-054-
181045-
WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-WESTERN WALSH COUNTY-
535 AM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

PERIODIC CHANCES FOR THUNDERSTORMS ARE EXPECTED TODAY THROUGH
TONIGHT ACROSS ALL OF EASTERN NORTH DAKOTA AND NORTHWEST
MINNESOTA. THE BIGGEST THREAT WILL BE HEAVY RAIN NEAR STRONGER
STORMS. THIS MAY CAUSE PONDING OF WATER IN POORLY DRAINED AND
URBAN AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT FOR THUNDERSTORMS WILL CONTINUE THURSDAY THROUGH FRIDAY
IN EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. THE MAIN THREAT
WILL BE HEAVY RAIN AND THE POTENTIAL FOR LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY THROUGH FRIDAY.

DK

In the hours before

Local storm report, Jun 17, 9:09 AM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1009 AM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     FLASH FLOOD      2 ENE KENT              46.45N 96.65W
06/16/2009                   WILKIN             MN   TRAINED SPOTTER

            FARM ACCESS ROADS WERE FLOODED AND 140 ACRE FIELD WAS
            FLOODED. U.S. HIGHWAY 75 NORTH OF KENT WAS UNDERWATER AND
            REMAINED CLOSED DUE TO DAMAGE FROM EARLIER SPRING
            FLOODING. PORTIONS OF SOUTHERN ROBERTS AND NORTHERN
            MCCAULEYVILLE TOWNSHIPS ALONG THE WHISKEY CREEK DRAINAGE
            RECEIVED 5 TO 7 INCHES OF RAIN FROM LATE AFTERNOON INTO
            THE LATE EVENING.

&&

GGUST
Local storm report, Jun 17, 9:26 AM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1026 AM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     FLASH FLOOD      2 NW ABERCROMBIE        46.47N 96.76W
06/17/2009                   RICHLAND           ND   TRAINED SPOTTER

            FIELDS AND FARM ACCESS ROADS WERE FLOODED NEAR
            ABERCROMBIE. PORTIONS OF SOUTHERN EAGLE AND NORTHEASTERN
            ABERCROMBIE TOWNSHIPS RECEIVED FROM 4 TO 7 INCHES OF RAIN
            FROM THE LATE AFTERNOON THROUGH OVERNIGHT HOURS.

&&

GGUST
Local storm report, Jun 17, 9:45 AM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1045 AM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     FLASH FLOOD      2 ESE BARNESVILLE       46.64N 96.38W
06/16/2009                   CLAY               MN   LAW ENFORCEMENT

            FIELDS AND FARM ACCESS ROADS WERE FLOODED BY REPEATED
            HEAVY RAINS. PORTIONS OF SOUTHERN BARNESVILLE AND
            ALLIANCE TOWNSHIPS RECEIVED FROM 3 TO 6 INCHES OF RAIN
            FROM LATE AFTERNOON THROUGH EVENING HOURS.

&&

GGUST

The radar

The Aberdeen radar (KABR), 148 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Richland

When
June 17, 2:45 PM CST
Where
Richland County, 0.48 mi E of Oswald
Reported by
Storm Chaser
Coordinates
46.050, -96.710

A storm chaser reported a persistent wall cloud with a weak funnel.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165768.